Analogies between the Langlands Correspondence and Topological Quantum Field Theory

  • M. M. Kapranov
Part of the Progress in Mathematics book series (PM, volume 131/132)


Class field theory, i.e., the description of Abelian coverings of 1-dimensional schemes in terms of ideles, has two generalizations in two different directions. One is the higher-dimensional class field theory of Parshin, Kato, Bloch and Saito [P 1–2], [K], [B1], [Sa] which describes Abelian coverings of schemes of absolute dimension n in terms of Milnor K n -groups of the appropriately defined ring of adeles (in the classical case the group of ideles can be seen as K 1). The other generalization, the Langlands program, concerns only 1–dimensional schemes but describes higher-dimensional representations of the Galois groups in terms of representations of the groups of adelic matrices. One would like to have a common generalization of these two theories which would describe higher-dimensional representations of the Galois groups of higher-dimensional schemes. This question, although very natural, has never been discussed in the literature, even at the most rough and heuristic level (like what kind of structures should be involved in the “Langlands theory for higher dimensional schemes”). The present paper is an attempt to do so and to generate a rough conjectural framework for such a theory. I am aware that the conclusions are preliminary at best, but I hope that the general approach sketched here will help to formulate a more detailed program.


Exact Sequence Short Exact Sequence Natural Transformation Automorphic Form Abelian Category 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A]
    M.F. Atiyah, Topological quantum field theories, Publ. Math. IHES, 68(1988), 175–186.MathSciNetMATHGoogle Scholar
  2. [AB]
    M.F. Atiyah, R. Bott, The Yang-Mills equations over Riemann surfaces, Phil. Trans. R. Soc. London, A, 308(1982), 523–615.MathSciNetCrossRefGoogle Scholar
  3. [Bei]
    A.A. Beilinson, Residues and adeles, Funct. Anal. appl. 14(1980), 34 - 35.MATHGoogle Scholar
  4. [BG]
    A. Beilinson, V. Ginzburg, Infinitesimal structure of moduli spaces of G-bundles, Int. Math. Research Notices, 1992, # 4, 63–74.MathSciNetCrossRefGoogle Scholar
  5. [Ben]
    J. Benabou, Introduction to bicategories, Lect. Notes in Math., 47 (1968), Springer-Verlag, 1–71.MathSciNetCrossRefGoogle Scholar
  6. [BZ]
    I. N. Bernstein, A. V. Zelevinsky, Representations of the group GL(n, F)where Fis a local non-archimedean field, Russian Math. Surveys, 31(1976), 1–68.MATHCrossRefGoogle Scholar
  7. [B1]
    S. Bloch, Algebraic K-theory and class field theory for arithmetic surfaces, Ann. Math. 114(1981), 229–266.MathSciNetMATHCrossRefGoogle Scholar
  8. [Bre 1]
    L. Breen, Bitorseurs et cohomologie non-Abćlienne, Grothendieck Festschrift, Vol. 1, Progress in Math. 86, Birkhäuser Boston, 1990, 40–476.Google Scholar
  9. [Bre 2]
    L. Breen, On the Classification of 2–gerbes and 2–stacks, Astérisque, 225, Soc. Math. France, 1994.Google Scholar
  10. [Bry 1]
    J.L. Brylinski, Loop Spaces, Characteristic Classes and Geometric Quantization, Birkhäuser, 1993.Google Scholar
  11. [Bry 2]
    J.L. Brylinski, Central extensions and reciprocity laws, preprint 1995.Google Scholar
  12. [Br-M]
    J.L. Brylinski, D. MacLaughlin, The geometry of degree four characteristic classes and of line bundles on loop spaces I, Duke Math. J. 75(1994), 603 - 638.MathSciNetMATHCrossRefGoogle Scholar
  13. [C]
    L. Clozel, Motifs et formes automorphes: applications du principe de fonctorialité, in: Automorphic forms, Shimura varieties and L-functions, Vol. 1, L. Clozel, J.S. Milne, eds., Perspectives in Math. 10 Academic Press 1990, 77–160.Google Scholar
  14. [CF]
    L. Crane, I. Frenkel, Four-dimensional topological quantum field theory, Hopf categories and canonical bases, J. Math. Phys. 35(1994), 5136–5154.MathSciNetMATHCrossRefGoogle Scholar
  15. [D 1]
    P. Deligne, Variétés de Shimura: interpretation modulaire et techniques de construction de modéles canoniques, Proc. Symp. Pure Math., 33 (1977), pt 2, 247–290.Google Scholar
  16. [D 2]
    P. Deligne, Valeurs de fonctions L et périodes d’intégrales, ibid., 313346.Google Scholar
  17. [D 3]
    P. Deligne, Le symbole modéré, Publ. Math. IRES, 73 (1991), 148181.Google Scholar
  18. [Dr 1]
    V.G. Drinfeld, Elliptic modules, Russian Math. Sbornik 23(1974), 561 - 592.CrossRefGoogle Scholar
  19. [Dr 2]
    V.G. Drinfeld, Two-dimensional l-adic representations of the fundamental group of a curve over a finite field and automorphic forms on GL(2), Amer. J. Math. 105(1983), 85–114.MathSciNetMATHCrossRefGoogle Scholar
  20. [FF]
    B. Feigin, E. Frenkel, Duality for W-algebras, Int. Math. Research Notices, 1991, # 6, 75–82.MathSciNetCrossRefGoogle Scholar
  21. [F]
    D. Freed, Higher algebraic structures and quantization, preprint 1992.Google Scholar
  22. [Gil]
    H. Gillet, Riemann-Roch theorems for higher algebraic K-theory, Adv. Math. 40(1981), 203–289.Google Scholar
  23. [Gir]
    J. Giraud, Cohomologie Non-Abélienne (Erg. der Math. 64), Springer-Verlag, 1971.Google Scholar
  24. [GPS]
    R. Gordon, A.J. Power, R. Street, Coherence for tricategories, preprint, 1993.Google Scholar
  25. [Gr]
    A. Grothendieck, Pursuing Stacks, preprint, 1983.Google Scholar
  26. [H]
    A. Huber, On the Parshin-Beilinson adeles for schemes, Abh. Math. Sem. Univ. Hamburg, 66(1991), 249–273.CrossRefGoogle Scholar
  27. [JPS]
    H. Jacquet, I.I. Piatetski-Shapiro, J. Shalika, Automorphic forms on GL(3),Ann. Math. 109(1979), 163–258.Google Scholar
  28. [Jan]
    U. Jannsen, Motives, numerical equivalence and semi-simplicity, Invent. Math. 107(1992), 447 - 452.MathSciNetMATHCrossRefGoogle Scholar
  29. [JL]
    H. Jacquet, R.P. Langlands, Automorphic forms on GL(2), Lecture Notes in Math. 114, Springer-Verlag, 1971.Google Scholar
  30. [Joh]
    M. Johnson, The geometry of n-categorical pasting, J. Pure Appl. Alg. 62(1989), 211 - 225.MATHCrossRefGoogle Scholar
  31. [JS]
    A. Joyal, R. Street, The geometry of tensor calculus, Adv. Math. 88(1991), 55 - 112.MathSciNetMATHCrossRefGoogle Scholar
  32. [KV]
    M. M. Kapranov. V. A. Voevodsky, 2–categories and Zamolodchikov tetrahedra equations, Proc. Symp. Pure Math., V. 56(1994), pt.2, Amer. Math. Soc., Providence RI 1994, 177–259.Google Scholar
  33. [K]
    K. Kato, A generalization of local class field theory by using K-groups I, J. Fac. Sci. Univ. Tokyo, Sec. IA, 26(1979), 303–376; II, ibid. 27(1980), 603–683; III, ibid. 29(1982), 31 - 43.Google Scholar
  34. [Lan 1]
    R.P. Langlands, Modular forms and l-adic representations, Lecture Notes in Math., 439 (1973), Springer-Verlag.Google Scholar
  35. [Lan 2]
    R.P. Langlands, Automorphic representations, Shimura varieties and motives. Ein Mérchen, Proc. Symp. Pure Math., 33 (1977), pt. 2, p. 205–246.Google Scholar
  36. [Law]
    R.J. Lawrence, Triangulations, categories and extended topological field theories, preprint, 1992.Google Scholar
  37. [MS]
    Y.I. Manin, V.V. Schechtman, Arrangement of hyperplanes, higher braid groups and higher Bruhat orders, Adv. Studies in Pure Math., 17 289–308.Google Scholar
  38. [M 1]
    J.P. May, Geometry of Iterated Loop Spaces, Lecture Notes in Math. 271(1972) Springer-Verlag.Google Scholar
  39. [M 2]
    J.P. May, E Ring Spaces and E Ring Spectra, Lect. Notes in Math., 577, Springer-Verlag, 1977.Google Scholar
  40. [P 1]
    A.N. Parshin, Abelian coverings of arithmetic schemes, Soy. Math. Dokl. 19(1978), 1438 - 1442.MATHGoogle Scholar
  41. [P 2]
    A.N. Parshin, Local class field theory, Proc. Steklov Inst. Math. 165(1985), 157 - 185.MATHGoogle Scholar
  42. [Ro]
    F. Rodier, Representations de GL(n, k) où k est un corps p-adique, Sém. Bourbaki, Exp. 587, 1981/82, Astérisque 92–93 (1982) Soc. Math. France, 201–218.Google Scholar
  43. [Sa]
    S. Saito, Unramified class field theory for arithmetic schemes, Ann. Math. 121(1985), 251–281.MATHCrossRefGoogle Scholar
  44. [Si]
    B. Simon, the P(ø)2 Euclidean Quantum Field Theory, Princeton Univ. Press, 1974.Google Scholar
  45. [St]
    R. Street, The algebra of oriented simplices, J. Pure Appl. Alg. 49(1987), 283 - 335.MathSciNetMATHCrossRefGoogle Scholar
  46. [Su]
    A.A. Suslin, Homology of GL n, characteristic classes and Milnor K-theory, Lecture Notes in Math. 1046 (989), Springer-Verlag, 357–375.Google Scholar
  47. [T]
    J. Tate, Number-theoretic background, Proc. Symp. Pure Math., 33 (1977), pt 2, p. 3–26.Google Scholar
  48. [W]
    F. Waldhausen, Algebraic K-theory of generalized free products I, Ann. Math. 108(1978), 135 - 204.MathSciNetMATHCrossRefGoogle Scholar
  49. [We]
    A. Weil, Über die bestimmung Dirichletschen Reihen durch Functionalgleigungen, Math. Ann. 168(1967), 149 - 156.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Birkhäuser Boston 1995

Authors and Affiliations

  • M. M. Kapranov
    • 1
  1. 1.Department of MathematicsNorthwestern UniversityEvanstonUSA

Personalised recommendations